Virginia, 2022

Damaging Winds in Virginia, August 22, 2022

August 22, 2022 · NWS AKQ · 2 events in 2 counties and zones

A line of thunderstorms developed over the mountains and moved southeast into central Virginia in the late afternoon and early evening hours on August 22, producing gusty wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

A line of thunderstorms developed over the mountains and moved southeast into central Virginia in the late afternoon and early evening hours on August 22, producing gusty wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 22, 2:45 PM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 22, 2:45 PM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
345 PM EDT Mon Aug 22 2022

.SYNOPSIS...
A cold front approaches from the northwest before stalling near
or just southeast of the local area into the middle of the
week. Another frontal boundary likely approaches the area late
in the week.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 345 PM EDT Monday...

Afternoon analysis shows broad low pressure over PA with a cold
front extending SW from the low across WV and into eastern TN. A
weak prefrontal trough is noted along and just east of the higher
Appalachian terrain with high pressure anchored off the SE CONUS.

Extensive clouds from this morning have mostly scattered out,
allowing for at least filtered sunshine over much of the area with
temps generally in the low to mid 80s. A few showers and storms have
formed from Louisa SSW into Prince Edward and Lunenburg counties.
These cells will are forecast to continue moving slowly eastward
into early this evening before loss of heating results in
diminishing coverage and intensity. SPC has maintained a Marginal
Risk of severe storms for the entire area with modest bulk shear of
25-30 kt and MLCAPE 1000-1500 J/KG. PW values are slowly decreasing
but remain 1.5-2" through this evening so locally heavy downpours
and isolated instances of flooding are possible, especially in
urban and poor drainage areas. The cold front continues slow SE
progress tonight so will keep chance and slight chance PoPs for
the eastern half of the area through midnight or so, lingering
near the coast through sunrise. Overnight low temps range from
the mid 60s NW to the low 70s SE.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
As of 345 PM EDT Monday...

The front stalls over the far SE portion of the area on Tuesday
which results in most of the region staying dry. Held on to low
chance PoPs (<30%) for the Tidewater and NE NC Tuesday afternoon
with the front in the vicinity. High temps generally in the mid to
upper 80s despite the frontal passage over most of the area. Some
drier air aloft will support a few degree drop in dewpoints during
peak mixing Tuesday afternoon. Partly cloudy and dry Tuesday night
with lows mid to upper 60s inland and low 70s near the coast.

Seasonally warm and dry for all but the far SE on Wednesday as the
front lingers near the coast. Highs again in the mid to upper 80s
with low temps in the mid 60s to low 70s. Much of the same on
Thursday with a slight increase in shower/storm chances during the
afternoon and evening across the S and SW. High temps range from the
mid 80s across the S where more clouds are expected to the upper 80s
for central and northern parts of the area where more sunshine is
forecast.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 105 PM EDT Monday...

Medium range period still appears to feature a trend toward a
bit more unsettled weather for Friday into the upcoming weekend.
Broad upper level trough remains in place over the eastern half
of the CONUS, with Bermuda high pressure lingering offshore,
leading to southwesterly flow aloft. Weak surface cold front
approaches from the west late Fri/Fri night, but still appears
to wash out into early Saturday. Another weak cold front
approaches from the NW and potentially crosses the region by
Sunday.

Embedded shortwaves in the broad upper trough will allow for
some potential (mainly diurnally-driven) scattered showers and
thunderstorm) each day through the period, with the most
widespread activity Friday and Saturday. Temperatures remain
within a few degrees of climo through the period. Friday looks
to be the warmest day ahead of the front, with temperatures
trending down near or just a touch below normal values with
highs in the low to mid 80s. Overnight lows will generally range
through the 60s to around 70 degrees, with some lower 70s far
SE portions.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
As of 130 PM EDT Monday...

Conditions finally improving across the area after a morning of
MVFR/IFR CIGs. Satellite shows SCT/BKN stratocu over much of the
area with the vast majority of the showers and storms moving
away into the Atlantic. Winds are generally SW 5-10 kt but have
become chaotic near the coast as sea breeze circulations compete
with the broader synoptic flow. CAM guidance has backed off
considerably regarding the coverage and intensity of
showers/storms through the remainder of the afternoon into the
evening. Will keep a mention of VCTS at RIC and SBY where
confidence in convective coverage is highest. Some showers or
storms could impact the remaining TAF sites but confidence is
too for a specific mention at this time. Any remaining showers
to quickly come to an end after 00z this evening with SCT/BKN
mid level clouds expected tonight.

Outlook: Drier/VFR conditions return Tuesday into the middle of
the week. Widely scattered showers and storms are possible each
afternoon.

&&

.MARINE...
As of 320 PM EDT Monday...

High pressure remains off the Southeast coast as a low pressure
system continues to move east out of the Great Lakes region. An
associated warm front is lifting northward well away from the region
and is currently draped across southern PA into northern MD/DE. Seas
are 2-3ft this afternoon with waves around 1-2ft. Outside of passing
showers, winds have generally been southwesterly at 10-15kt. These
conditions will prevail through at least mid-week. The only subtle
change will be in wind direction as a weak cold front tries to move
in later tonight into early Tuesday and shift winds out of the
west/northwest. It will be a brief wind shift as the front washes
out, so expecting winds to return to SE in the Bay with S/SW along
the coastal waters Tuesday afternoon, all at 5-10kt. This subtle
wind shift may occur again on Wednesday and Thursday as weak
boundaries continue to push in, but again, no real impact is
expected from them as speeds remain light. Afternoon thunderstorm
chances will be slight for scattered activity, but isolated higher
wind gusts can't be ruled out with some of the stronger cells. Seas
will be 2-3ft with waves in the Bay of 1-2ft through Friday. A low
pressure system may develop off the NC coast for the weekend
potentially creating periods of onshore flow.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...RHR
NEAR TERM...RHR
SHORT TERM...RHR
LONG TERM...AJB/MAM
AVIATION...RHR
MARINE...JKP
Hazardous weather outlook, Aug 22, 3:00 PM EST, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
400 PM EDT Mon Aug 22 2022

MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-232000-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
400 PM EDT Mon Aug 22 2022

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 22, 5:28 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Wakefield VA
628 PM EDT Mon Aug 22 2022

VAZ048-509-510-222315-
Fluvanna VA-Western Louisa VA-Eastern Louisa VA-
628 PM EDT Mon Aug 22 2022

...Strong thunderstorms will impact portions of northwestern Louisa
and Fluvanna Counties through 715 PM EDT...

At 627 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Orange to near Lake Monticello. Movement
was east southeast at 20 mph.

HAZARD...Winds gusts up to 45 mph and heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Louisa, Mineral, Palmyra, Fork Union, Lake Monticello, Columbia,
Ferncliff, Boswells Tavern, Kents Store, Troy, Gordonsville, Louisa
Airport, Green Springs, Central Plains, Waldrop, Trevilians, Wares
Crossroads, Wilmington, Cunningham and Dixie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

&&

LAT...LON 3806 7826 3813 7821 3815 7809 3813 7805
      3814 7801 3812 7798 3812 7792 3811 7790
      3810 7782 3789 7802 3791 7806 3790 7807
      3775 7817 3773 7820 3784 7846
TIME...MOT...LOC 2227Z 296DEG 17KT 3822 7810 3793 7838

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

EI
Special weather statement, Aug 22, 5:50 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Wakefield VA
650 PM EDT Mon Aug 22 2022

VAZ048-061-062-064-069-509>511-222345-
Goochland VA-Western Hanover VA-Powhatan VA-Fluvanna VA-
Western Louisa VA-Cumberland VA-Caroline VA-Eastern Louisa VA-
650 PM EDT Mon Aug 22 2022

...Strong thunderstorms will impact portions of Louisa, northeastern
Cumberland, Goochland, northwestern Caroline, northwestern Hanover,
northwestern Powhatan and Fluvanna Counties through 745 PM EDT...

At 649 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Spotsylvania to near Ferncliff
to 6 miles northeast of Centenary. Movement was southeast at 15 mph.

HAZARD...Wind gusts to 45 mph and rainfall 1 to 2 inches.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Locally heavy rainfall may cause ponding
         of water in poor drainage and low lying areas.

Strong thunderstorms will be near...
  Louisa around 700 PM EDT.
  Mineral around 715 PM EDT.
  Hadensville around 720 PM EDT.
  Fork Union around 725 PM EDT.
  Cartersville, Milford, Columbia, Lakeside Village, Ladysmith,
  Duncan and Gum Spring around 745 PM EDT.

Other locations impacted by these storms include Chilesburg, Orchid,
Maidens, Three Square, Central Plains, Bremo Bluff, Whiteville,
Michaux, West View and Nancy Wrights Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3786 7844 3812 7796 3810 7784 3805 7775
      3802 7775 3799 7764 3825 7737 3824 7729
      3822 7728 3825 7727 3825 7723 3819 7725
      3820 7722 3817 7718 3779 7767 3751 7810
      3760 7828 3769 7824 3774 7842 3778 7848
TIME...MOT...LOC 2249Z 298DEG 15KT 3816 7776 3797 7808 3778 7845

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

ALB

The radar

The Norfolk radar (KAKQ), 140 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fluvanna

When
August 22, 6:30 PM EST
Where
Fluvanna County, 0.55 mi E of Dixie
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.780, -78.240

Power lines were knocked over due to the storm in Fluvanna.

Thunderstorm Wind, Goochland

When
August 22, 6:45 PM EST
Where
Goochland County, 0.88 mi NE of Hadensville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.840, -77.990

A tree fell down on Route 250 in the vicinity of Old Fredericksburg Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054406, 1054407.